Ice Storm, Crawford
- When
- January 8, 9:00 AM CST to January 9, 11:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- Official NWS Observations
Arctic high pressure was exiting the region to the east as several upper level disturbances translated through the South Central United States on the 8th and 9th. Precipitation developed over this cold air during the morning hours of the 8th and fell as freezing rain across much of northwestern Arkansas due to surface temperatures just below freezing.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic high pressure was exiting the region to the east as several upper level disturbances translated through the South Central United States on the 8th and 9th. Precipitation developed over this cold air during the morning hours of the 8th and fell as freezing rain across much of northwestern Arkansas due to surface temperatures just below freezing. The precipitation continued off and on through the morning hours of the 9th. Portions of Franklin, Crawford, and Madison received ice accumulations of about one quarter of an inch before the precipitation ended. A light dusting of sleet and snow occurred atop the ice in places. Roads became slick and hazardous across much of the region with numerous vehicle accidents resulting. School buses in Franklin County weren't able to run during the afternoon and some students were stranded at school.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 8, 5:21 AM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
521 AM CST WED JAN 8 2014
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CIGS WILL MOVE INTO KMLC SHORTLY AFTER 12Z AND SPREAD
INTO THE REMAINDER OF THE TAF SITES BY 15-16Z. EXPECT CIGS
TO GRADUALLY LOWER DURING THE DAY...WITH AREAS OF LIGHT
RAIN OR DRIZZLE POSSIBLE. LIGHT FREEZING RAIN OR DRIZZLE
WILL BE LIKELY TONIGHT...ALONG WITH IFR CIGS FOR ALL SITES.
&&
.PREV DISCUSSION... /ISSUED 307 AM CST WED JAN 8 2014/
DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE WILL TRAVERSE THE SOUTHERN PLAINS TODAY
CREATING A GOOD CHANCE FOR LIGHT RAINFALL TO OCCUR ACROSS THE
FORECAST AREA. TEMPERATURES WILL STRUGGLE TO RISE MUCH AT ALL
TODAY... WITH MOST LOCATIONS HOVERING JUST ABOVE FREEZING.
TEMPERATURES WILL FALL BELOW FREEZING AREAWIDE BY EARLY THIS EVENING
WHICH WILL CREATE THE INEVITABILITY OF FREEZING LIGHT RAIN OR
FREEZING DRIZZLE ACROSS MUCH OF THE AREA. THIS WILL LIKELY BEGIN TO
ACCUMULATE AS PRECIP CONTINUES OVER TIME. ACCUMULATIONS COULD
APPROACH A TENTH OF AN INCH GENERALLY ALONG A PATH FROM SOUTHEASTERN
OKLAHOMA THROUGH NORTHWEST ARKANSAS. HAVE ISSUED A WINTER WEATHER
ADVISORY FOR THE ENTIRE FORECAST AREA BEGINNING AT 0Z AS EVEN LIGHT
ACCUMULATION ON ROADWAYS COULD RESULT IN IMPACTS TO TRAVEL.
FREEZING PRECIP WILL COME TO AN END BY THURSDAY MORNING.
TEMPERATURES WILL BEGIN TO WARM NOT LONG AFTER THAT AS SOUTHERLY
WINDS DEVELOP IN ADVANCE OF A DEVELOPING UPPER TROUGH TO OUR WEST.
THIS SYSTEM WILL TRAVERSE THE AREA... INCREASING CHANCES FOR
WIDESPREAD RAINFALL BEGINNING THURSDAY NIGHT AND LASTING INTO EARLY
SATURDAY MORNING. THIS SHOULD ALL REMAIN LIQUID WITH THE SLIGHT
POSSIBILITY OF A BRIEF TRANSITION TO SNOW IN THE NORTHWEST SATURDAY
MORNING AS PRECIPITATION COMES TO AN END.
BEGINNING SATURDAY... IT APPEARS THAT WE MAY EXPERIENCE A PROLONGED
PERIOD OF DRY AND SEASONABLE MILD CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 37 28 39 36 / 30 40 10 60
FSM 35 31 41 37 / 60 70 20 50
MLC 37 31 43 42 / 40 60 10 70
BVO 37 26 38 32 / 20 40 10 50
FYV 35 28 39 34 / 50 70 20 50
BYV 37 28 38 34 / 50 70 20 40
MKO 36 29 40 37 / 40 50 10 60
MIO 36 28 37 35 / 40 50 20 50
F10 37 29 41 39 / 30 50 10 70
HHW 35 31 43 42 / 50 70 20 70
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO NOON THURSDAY FOR
OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
OKZ076.
AR...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO NOON THURSDAY FOR
ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 450 AM CST WED JAN 8 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 450 AM CST WED JAN 8 2014 ...LIGHT FREEZING RAIN AND DRIZZLE POSSIBLE TODAY INTO EARLY THURSDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...LIMITED. AREA...NORTHWEST ARKANSAS. ONSET...TONIGHT. ICE ACCUMULATION. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING...BEST CHANCES TONIGHT. DISCUSSION... LOW-LEVEL MOISTURE CONTINUES TO INCREASE FROM THE SOUTH...WITH LIGHT PRECIPITATION EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS MORNING AND INTO THE AFTERNOON. SOME PATCHY AREAS OF LIGHT FREEZING RAIN OR DRIZZLE WILL BE POSSIBLE TODAY...ESPECIALLY IN THE VALLEY AREAS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WHERE TEMPERATURES MAY REMAIN NEAR FREEZING. BETTER CHANCES OF ICING WILL DEVELOP TONIGHT...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...AS TEMPERATURES FALL BACK TO JUST BELOW FREEZING. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT INTO THURSDAY MORNING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...WINTER WEATHER POTENTIAL. FRIDAY...HIGH WIND POTENTIAL. SATURDAY...NO HAZARDS. SUNDAY...HIGH WIND POTENTIAL. MONDAY AND TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... SOME LINGERING AREAS OF LIGHT FREEZING DRIZZLE MAY PERSIST INTO THURSDAY MORNING ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. RAIN CHANCES WILL INCREASE AGAIN THURSDAY NIGHT INTO FRIDAY AS A STRONG UPPER SYSTEM AND ASSOCIATED COLD FRONT APPROACHES FROM THE WEST. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...KEEPING PRECIPITATION CHANCES ALL LIQUID. RAIN WILL TAPER OFF FRIDAY NIGHT AS THE COLD FRONT MOVES THROUGH THE REGION. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482453, 482455, 482456.